Georgia, 2008Hail and Damaging Wind in Georgia, May 24, 2008
May 24, 2008 · NWS JAX · 2 events in 2 counties and zones
A passing upper level short wave trough and sea breezes induced a few severe thunderstorms over Southeast Georgia during the late afternoon and early evening when surface based instability was high.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing upper level short wave trough and sea breezes induced a few severe thunderstorms over Southeast Georgia during the late afternoon and early evening when surface based instability was high.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 24, 1:45 PM EST, 3 hours 15 minutes earlier.
Area forecast discussion, May 24, 1:45 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT SAT MAY 24 2008
...SLIGHT RISK OF SEVERE STORMS THROUGH THIS EVENING...
.SHORT TERM...FORECAST AREA IS EXPERIENCING A SQUEEZE PLAY OF
SORTS EARLY THIS AFTERNOON AS SHORT WAVE TO THE SOUTH WILL PLAY A
ROLE THAT IS MOSTLY OVER MLB AND TBW AREA AND SHORTWAVE TO THE
NORTH WILL BE LATE ARRIVING TO THE AREA. LIKEWISE...MODEL
SOUNDINGS SHOW MODERATE CAPE ON THE RUC13 SOUNDING (2000 J/KG)
BUT THIS PALES IN COMPARISON TO SOME OF THE VALUES SEEN FOR OUR
NEIGHBORS TO THE SOUTH. TAKING THIS ALL INTO ACCOUNT...FEEL THE
BEST CHANCE OF SEVERE STORMS INITIALLY HAS PASSED US TO THE SOUTH
AND WILL BE ENCOMPASSED IN WW 346. WILL STILL SEE SOME ISOLATED
ACTIVITY ALONG AND SOUTH OF INTERSTATE 10 WHERE NORTHEAST
SEABREEZE WILL PROVIDE A FOCUS BUT STRENGTH SHOULD BE LIMITED BY
MODEST MID LEVEL TEMPS(-6C) THROUGH THE AFTERNOON HOURS.
THAT LEAVES US WITH THE SECOND SHORTWAVE WHICH I BELIEVE WILL
PROVIDE THE BEST SHOT AT STRONG TO ISOLATED SEVERE ACTIVITY THROUGH
THE LATE EVENING HOURS. THIS TIME PERIOD WILL FEATURE STRONGEST
DVPA VALUES ARRIVING IN TANDEM WITH BEST CONVERGENCE ALONG THE
COAST. MODEL SOUNDINGS ALSO SHOW MID LEVEL TEMPS COOLING TO -8 TO
-9C BY THIS TIME PERIOD PROVIDING STEEPER LAPSE RATES AND
INCREASING CAPE VALUES. HAVE HIGHLIGHTED IN THE HWO THE POSSIBILITY
OF THIS SECONDARY ACTIVITY PRODUCING MARGINALLY SEVERE WIND GUSTS
AND LARGE HAIL IN THE LOW END SCATTERED ACTIVITY.
SECONDARY SHORTWAVE WILL BE SOUTH OF THE REGION BY 12Z WITH LARGE
SCALE SUBSIDENCE IN STORE FOR THE AREA ON SUNDAY. LARGE HIGH
PARKED BETWEEN THE OHIO VALLEY AND THE NEW ENGLAND STATES WILL BE
IN A POSITION TO PROVIDE EASTERLY FLOW TO THE REGION...AND
ALTHOUGH MODEL GUIDANCE INDICATES SKC...WILL INCLUDE SOME CU
DEVELOPMENT PER LOCAL GUIDANCE TOOLS WHICH ADVECTS ACTIVITY IN OFF
THE COAST.
REMAINDER OF THE SHORT TERM INCLUDES AN ABSOLUTELY GORGEOUS
MEMORIAL DAY AS SURFACE HIGH SLIDES SOUTHEAST AND MID AND UPPER
LEVEL RIDGE BEGINS TO BUILD OVER THE AREA. THIS WILL ALSO
RESULT IN A NIL POP FORECAST FOR THE AREA THROUGH TUESDAY.
&&
.LONG TERM...CURRENT EXTENDED LOOKS ON TRACK WITH LOW POPS
BEGINNING ON WED AFTERNOON AND CONTINUING INTO WEEKS END WITH A
STEADY TEMP CLIMB ALSO IN STORE FOR THE AREA.
&&
.AVIATION...SCT-BKN CU FIELD WELL DEVELOPED OVER NE FL WITH BEST SHOT
OF T-STORMS NEAR GAINESVILLE TAF. FOR NOW HAVE PLACED IN TEMPO
T-STORMS THERE THROUGH 8 PM AS BEST LOW LEVEL FORCING AND MOISTURE
WILL BE LOCATED THERE COMPARED TO OTHER TAF SITES. AS CONVECTION
DISSIPATES TONIGHT...WINDS WILL SHIFT TO NELY AS THE FRONT PUSHES
THROUGH. NOT MUCH FOG ANTICIPATED AT TAF SITES DUE TO INCREASING
BOUNDARY LAYER WINDS AND FOG STABILITY INDICES ARE NOT FAVORABLE.
THAT BEING SAID...SOME LOW STRATUS AND LIGHT FOG APPEAR POSSIBLE
SUNDAY MORNING BEHIND THE FRONT BUT NOT ENUF CONFIDENCE FOR TAF
FORECASTS YET.
&&
.MARINE...WIND SHIFT TO NELY EXPECTED TONIGHT AND INCREASING AS THE FRONT
PUSHES THROUGH. WILL CONTINUE WITH THE SCA HEADLINE OFFSHORE WATERS
BUT SHIFT IT BACK A FEW HOURS BASED ON AVAILABLE GUIDANCE. WINDS
WILL SHIFT TO ELY ON SUNDAY NIGHT AND MONDAY AND WEAKEN AS THE HIGH
PRESSURE RIDGE SETTLES OVER THE REGION.
&&
.FIRE WEATHER...NO FIRE WX WATCHES OR RED FLAG CONDS AT THIS TIME
BUT WILL NEED TO KEEP AN EYE ON INLAND NE FL ZONES ON SUNDAY AS THE
WINDS AND RH VALUES WILL APPROACH CRITERIA...MAINLY OVER THE I-75
CORRIDOR. AT THIS TIME...VALUES FALL SHORT OF THRESHOLDS. LOW RH
VALUES AGAIN INLAND AREAS ON MONDAY BUT APPEAR TO FALL SHORT OF RED
FLAG WARNINGS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 62 87 56 87 / 20 0 0 0
SSI 68 79 66 79 / 20 0 0 0
JAX 68 82 62 81 / 20 0 0 0
SGJ 70 81 66 80 / 30 0 0 0
GNV 66 89 58 86 / 30 0 0 0
OCF 67 89 60 85 / 30 10 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY FROM 4 AM TO 10 PM EDT SUNDAY FOR ALTAMAHA
SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.
&&
DEESE/SHASHY/WALKERHazardous weather outlook, May 24, 9:34 AM EST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1034 AM EDT SAT MAY 24 2008
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-251445-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1034 AM EDT SAT MAY 24 2008
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
THERE WILL BE TWO DISTINCT AREAS OF THUNDERSTORM DEVELOPMENT IN
STORE TODAY WITH THE FIRST BEING ALONG SOUTHERN SECTIONS OF THE
FORECAST AREA DURING THE AFTERNOON HOURS. A POTENT UPPER LEVEL
SYSTEM WILL SWING THROUGH THE FLORIDA PORTION WITH STRONG TO
ISOLATED SEVERE THUNDERSTORM ACTIVITY POSSIBLE SOUTH OF A
GAINESVILLE TO SAINT AUGUSTINE LINE. THE MAIN CONCERNS WITH THIS
ACTIVITY WILL BE STRONG GUSTY WINDS...SMALL HAIL...AND FREQUENT
CLOUD TO GROUND LIGHTNING.
THE NEXT AREA FOR POTENTIALLY STRONG THUNDERSTORM ACTIVITY WILL BE
LATER THIS EVENING OVER THE SOUTHEAST GEORGIA PORTION WHERE YET
ANOTHER UPPER LEVEL SYSTEM WILL PUSH THROUGH. THIS ACTIVITY WILL
SLIDE SOUTHWARD INTO NORTHEAST FLORIDA THROUGH THE LATE EVENING
HOURS WITH SIMILAR CONCERNS...INCLUDING GUSTY WINDS...SMALL
HAIL...AND CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A MODERATE RISK OF RIP CURRENTS WILL EXIST SUNDAY...LIKELY
CONTINUING MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
WOLF/DEESE
In the hours before
Special weather statement, May 24, 4:28 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
528 PM EDT SAT MAY 24 2008
GAZ154-242215-
COASTAL GLYNN-
528 PM EDT SAT MAY 24 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN GLYNN
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 615 PM EDT...
AT 528 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTH OF BOYS ESTATE...OR 2
MILES NORTH OF DARIEN...MOVING SOUTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND LITTLE ST. SIMMONS
ISLAND...COUNTRY CLUB ESTATES...ST. SIMONS...GLYNN HAVEN AND SEA
ISLAND THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
DEESE
Thunderstorm Wind, Glynn
- When
- May 24, 5:00 PM EST
- Where
- Glynn County, 0.59 mi W of Harrington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 31.220, -81.390
The Park Service reported multiple trees blown down across the area, including one at the Fort Frederica National Monument.
Hail, Coffee
- When
- May 24, 6:25 PM EST
- Where
- Coffee County, 4.1 mi ESE of Douglas Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.450, -82.790
The Coffee County 911 Center reported golf ball size hail along United State Highway 441 in the Green Acres area. This was about 5 miles southeast of Douglas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Alabama, May 24, 20082 deaths · 2 events
- Rip Current in Florida, May 24, 20082 deaths · 1 event
- Tornadoes and Hail in Oklahoma, May 24, 2008$35,000 · EF2 · 17 events
- Hail and Damaging Winds in Georgia, May 24, 20082 injured · $779,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Georgia, May 24, 2008$1.3 million · 1 in hail · 13 events
- Tornadoes and Hail in North Dakota, May 24, 2008$235,000 · EF1 · 13 events
- Hail and Damaging Winds in Mississippi, May 24 to 25, 2008$659,000 · 1.75 in hail · 14 events
- Strong Wind in South Dakota, May 24, 2008$200,000 · 1 event
- Flooding in Iowa, May 24 to 31, 2008$115,000 · 4 events
- Damaging Winds in Missouri, May 24, 2008$50,000 · 60 kt wind · 7 events
- Tornadoes and Hail in South Dakota, May 24 to 25, 2008EF0 · 27 events
- Hail and Damaging Winds in Kansas, May 24 to 25, 20081.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97957, 97956.